Texas, 2011

Wildfire in Texas, June 11 to 15, 2011

June 11 to 15, 2011 · NWS LUB · 2 events in 2 counties and zones

A wildfire began 15 miles east-northeast of Matador (Motley County) late on the 10th and flared up during the daytime hours on the 11th. The fire rapidly spread across Motley County and into Cottle County on the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire began 15 miles east-northeast of Matador (Motley County) late on the 10th and flared up during the daytime hours on the 11th. The fire rapidly spread across Motley County and into Cottle County on the 12th. The wildfire was contained late on the 14th after 30000 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 11, 12:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 11, 12:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT SAT JUN 11 2011

.UPDATE...
KEPT THE PREVIOUS FORECAST MOSTLY THE SAME. ISOLATED CONVECTION
WILL BE POSSIBLE LATER THIS AFTERNOON ACROSS THE FAR SOUTHERN AND
SOUTHEASTERN TEXAS PANHANDLE. LIFT IS NOTABLY WEAKER TODAY ACROSS
THE FA. A WEAK UPPER LEVEL WAVE IS CURRENTLY MOVING OUT OF NEW
MEXICO AND TRACKING NORTHEASTWARD. HOWEVER...MOST LARGE SCALE LIFT
FROM THIS WAVE WILL REMAIN IN THE PANHANDLE AND WESTERN OKLAHOMA.
MID LEVEL CONVECTION WAS ALREADY SEEN ACROSS THE EASTERN TEXAS
PANHANDLE AND EXPECT THIS ACTIVITY TO INCREASE AS THE DISTURBANCE
DRAWS CLOSER TO THE AREA. ADDITIONALLY...LOW LEVEL CONVERGENCE IS
NOT AS STRONG AS YESTERDAYS FRONT AND DRYLINE COMBINATION. VERY
WEAK SURFACE CONVERGENCE WAS SEEN IN THE SOUTHEASTERN TEXAS
PANHANDLE WHERE CU WAS STARTING TO DEVELOP. LEE SIDE TROUGHING HAS
KEPT THE MOIST SOUTHEASTERLY FLOW ACROSS MUCH OF THE AREA. SURFACE
BASED INSTABILITY WAS INCREASING TO BETWEEN 1500 AND 2000 J/KG
EARLY THIS AFTERNOON BUT STILL REMAINED CAPPED. HOWEVER...THIS
CAP SHOULD ERODE BY LATE AFTERNOON. DEEP LAYER SHEAR AROUND 40KT
WILL SUPPORT ORGANIZED ISOLATED STORMS BUT WIDESPREAD COVERAGE IS
NOT EXPECTED IN THE NORTHEASTERN FA GIVEN THE LACK OF STRONG LIFT
IN THE AREA. STRONG SURFACE WINDS WILL BE THE PRIMARY THREAT FROM
THESE STORMS AS SIMILAR TO YESTERDAYS CONVECTION.

&&

.AVIATION...
VFR IS EXPECTED THROUGH THE TAF PERIOD AT BOTH SITES. ISOLATED
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON CLOSE TO KCDS BUT
WIDESPREAD COVERAGE IS NOT EXPECTED. A CB WILL BE CONTINUED IN THE
TAF FOR KCDS WITH ONLY ISOLATED COVERAGE EXPECTED TO DEVELOP. KLBB
WILL LIKELY BE TOO FAR SOUTH TO SEE ANY THUNDERSTORM ACTIVITY.

&&

PREV DISCUSSION... /ISSUED 202 AM CDT SAT JUN 11 2011/

SHORT TERM...
07Z RADAR ANALYSIS DISPLAYED ISOLATED SHOWERS AND THUNDERSTORMS
PERSISTING ACROSS THE NORTHERN AND EASTERN SOUTH PLAINS THIS MORNING.
IT IS LIKELY THAT THE CONVECTION ACROSS THE EASTERN ZONES ARE A
RESULT OF THE INCREASED LLJ /30-40 KTS/ TAPPING INTO ELEVATED
INSTABILITY AT THE 850 MB...AS IS DEPICTED BY MODEL RUNS...WHILE THE
WEAKER SHOWERS TO THE NORTH WERE DEVELOPED FROM OUTFLOW BOUNDARIES
FROM LAST NIGHTS MORE WIDESPREAD CONVECTION. DUE TO THE ELEVATED
NATURE OF THE STORMS...BRIEF GUSTY WINDS MAY OCCUR /40-50
MPH/...ESPECIALLY WITH THE STRONGER STORMS ACROSS EASTERN LOCALES AS
THE ACTIVITY TRANSLATES EAST WITH TIME. THE DRYLINE HAS RETREATED
WEST TO EASTERN NEW MEXICO...BUT THE FRONTAL BOUNDARY WAS A LITTLE
MORE DIFFICULT TO PINPOINT AS IT APPEARS TO BE QUITE DIFFUSED/WASHED
OUT ACROSS THE CWA. MODEL GUIDANCE HINTS AT THE CONVECTION
PROPAGATING NORTH AND EAST ALONG THE RETREATING DIFFUSED FRONTAL
BOUNDARY...AND BE OUT OF THE CWA BY 12Z THIS MORNING /COINCIDING
WITH A WEAKER LLJ AND INCREASING LOW LEVEL STABILITY/.

850 MB TEMPS WILL NEAR 30 DEGREES CELSIUS AND THUS...TEMPS WILL BE A
BIT WARMER TODAY WITH UPPER 90S TO TRIPLE DIGITS READINGS EXPECTED
ACROSS MOST OF THE REGION. AN EMBEDDED IMPULSE IN THE SW FLOW ALOFT
WILL MOVE ACROSS THE TEXAS PANHANDLE/NORTHERN SOUTH PLAINS THIS
AFTERNOON. THERE ARE HINTS OF STORMS DEVELOPING ACROSS THE SERN
TEXAS PANHANDLE/NERN SOUTH PLAINS AS DAYTIME DESTABILIZATION ENSUE
AND HENCE SFC BASED CAPE VALUES NEAR 1500 J/KG. IF STORMS DO INDEED
DEVELOP...ELEVATED CONVECTION WILL CONTINUE TO BE THE NORM
/INVERTED-V SOUNDING PROFILES/ WITH GUSTY WINDS AND HAIL BEING THE
PRIMARY THREATS. IT DOES APPEAR THE BEST INSTABILITY WILL BE ACROSS
THE PANHANDLES AND WESTERN OKLAHOMA...BUT WILL MAINTAIN SLIGHT
CHANCE POPS ACROSS THE FAR NORTHEASTERN ZONES JUST IN CASE A STORM
OR TWO SNEAKS INTO THE AREA. FURTHERMORE...A SFC LOW ACROSS EASTERN
NEW MEXICO/WESTERN SOUTH PLAINS WILL CREATE A TIGHTENED PRESSURE
GRADIENT...AND INDUCE SLIGHTLY BREEZY SOUTHERLY WINDS THIS
AFTERNOON/EVENING. MOS GUIDANCE SHOWED SFC WINDS STAYING UP A BIT
THROUGHOUT THE OVER NIGHT HOURS AND THUS...MILD TEMPS WILL ENSUE
WITH 60S /ON THE CAPROCK/ TO 70S /OFF THE CAPROCK/ OCCURRING.

LONG TERM...
HOT AND DRY TO START THE WEEK AS UPPER LEVEL RIDGE TO THE SOUTH
BUILDS NWD ONCE AGAIN. MET MOS IN PARTICULAR COMING INTO LINE WITH
WHERE TEMPS OUGHT TO BE GIVEN EXPECTED HEIGHTS AND THICKNESS
VALUES AND CONSIDERING LAST EVENINGS RAINFALL WILL NOT LIKELY
CONTRIBUTE SIGNIFICANTLY TO POOR LOW LEVEL MOISTURE.

BY MIDWEEK WILL STILL BE LOOKING AT THE POTENTIAL FOR A COLD FRONT
TO MOVE INTO THE REGION. FAVORED ECMWF AND CANADIAN CONTINUE TO
ADVERTISE THE UPPER RIDGE RETREATING SWD SLIGHTLY AS A STRONG
UPPER LEVEL TROUGH CROSSES THE NRN PLAINS AND DRIVES THE FRONT SWD
INTO THE FCST AREA. WILL CONTINUE TO RUN SLIGHTLY COOLER TEMPS FOR
WED INTO THURS. WILL ALSO NUDGE POPS SLIGHTLY BUT KEEP BELOW
MENTIONABLE LEVELS FOR ONE MORE RUN.

LATE WEEK HAS MIXED SIGNALS FROM THE MODELS WITH GFS BUILDING THE
RIDGE BACK OVER THE SRN PLAINS WHILE ECMWF SHIFTS THE RIDGE WWD
OVER NRN MEXICO AND GIVING THE POTENTIAL FOR WNW FLOW BRINGING
PRECIP OFF THE HIGH TERRAIN. TIME WILL TELL. FOR NOW WILL RUN WITH
THE WARMER AND DRIER SOLUTION PER THE LAST SEVERAL FCST CYCLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  99  65  98  65 /  10   0  10  10  10
TULIA         66 100  68 100  67 /  10   0  10   0   0
PLAINVIEW     65  98  68  98  69 /  10   0  10   0   0
LEVELLAND     66 101  68 101  68 /  10   0  10   0   0
LUBBOCK       67 101  70 101  70 /  10   0  10   0   0
DENVER CITY   66 102  68 102  67 /   0   0  10   0   0
BROWNFIELD    66 101  68 101  68 /  10   0  10   0   0
CHILDRESS     69 105  72 105  71 /  20   0  10   0   0
SPUR          67 102  71 102  71 /  10   0  10   0   0
ASPERMONT     72 105  72 105  72 /  10   0  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 11, 9:32 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1032 AM CDT SAT JUN 11 2011

TXZ021>044-121545-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1032 AM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE EXTREME SOUTHEASTERN TEXAS PANHANDLE
AND THE NORTHERN ROLLING PLAINS. SOME OF THESE STORMS COULD BECOME
STRONG TO SEVERE WITH LOCALIZED DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS THE
SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Motley

When
June 11, 1:30 PM CST to June 12, 6:00 PM CST
Where
Motley forecast zone
Reported by
Park/Forest Service
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Wildfire, Cottle

When
June 12, 6:00 PM CST to June 15, 12:00 AM CST
Where
Cottle forecast zone
Reported by
Park/Forest Service
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319005, 319006.